c. Hangover Effect. When a patient arises from a night's sleep after having
taken a bedtime dose of a sedative-hypnotic, the patient may complain of feeling dizzy,
lethargic, or exhausted. This is referred to as the "hangover effect." This effect is more
prevalent with the long-acting sedative-hypnotics.
(1) Drug abuse. The relief of anxiety and the euphoria provided by these
drugs has led to the compulsive misuse of every member of this group. Because of
their rapid onset of action and intense effect, the short-or intermediate-acting sedative-
hypnotics are more apt to be misused than are the other types of sedative-hypnotics.
These agents do not cause chronic organic toxicity.
(2) Withdrawal state. A patient who has been taking therapeutic doses of a
sedative-hypnotic may find that he has a disturbed pattern of sleep with restlessness
and nightmares when he suddenly stops taking the drug. Discontinuing larger doses of
sedative-hypnotics may produce a hyperexcitable state in the patient characterized by
weakness, tremor, anxiety, elevated blood pressure, and elevated pulse rate. The
sudden withdrawal of even larger doses may produce convulsions or toxic psychosis
with agitation, confusion, and hallucinations.
e. Acute Toxicity. The amount of a particular sedative-hypnotic required to
produce death in a patient depends upon a variety of factors. An extremely large dose
of a sedative-hypnotic will produce a state of prolonged, deep anesthesia. If the stage
of severe medullary depression is reached, circulatory shock occurs. In case of acute
toxicity, it is necessary for the patient to be immediately taken to the nearest medical
treatment facility for emergency treatment.
7-7. CAUTIONS AND WARNINGS ASSOCIATED WITH THE USE OF SEDATIVE-
a. Ambulatory patients (those patients able to walk) should be warned to avoid
activities that require mental alertness, judgment, and physical coordination while taking
b. Alcohol should not be consumed with sedative-hypnotic agents. This is
because both the alcohol and the sedative-hypnotic would both act to depress the
central nervous system.
c. Caution should be observed when these drugs are given to patients who have
impaired liver function, since the sedative-hypnotics are broken down in the liver.
d. Sedative-hypnotic agents are probably best prescribed and taken only on an
irregular basis when needed. Some physicians believe that a short (that is, week long)
course of scheduled sedative-hypnotic therapy is the most desirable. The aim is not to